Kentucky, 2020

Flash Flooding and Flooding in Kentucky, May 24 to 25, 2020

May 24 to 25, 2020 · NWS ILN · 13 events in 6 counties and zones

Scattered thunderstorms developed during the afternoon hours as a weak upper level disturbance moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours as a weak upper level disturbance moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 24, 2:56 PM EST, 17 minutes earlier.

Area forecast discussion, May 24, 2:56 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
356 PM EDT Sun May 24 2020

.SYNOPSIS...
Warm and humid conditions will occur through much of the week
with a chance of thunderstorms each day, primarily in the
afternoon and evening hours.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Scattered showers and storms have developed in the Tri-State
which may develop a bit further north into east central Indiana.
Activity in eastern Kentucky may also eventually spread into
northeast Kentucky and perhaps south central Ohio later this
afternoon. All convection will diminish during the evening. Some
high to mid clouds will move across the region overnight. Cannot
completely rule out an isolated shower or two falling out of the
mid deck. Temperatures will only fall back into the mid to upper
60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Weak disturbance moving north around an upper high combined
with some weak lower level convergence may result in a little
better coverage in showers and thunderstorms on Monday with
initiation perhaps a bit earlier in the day. At this point still
think coverage will be scattered with convection once again
diminishing early in the evening. Shear remains weak, so mainly
just some local downpours. Temperatures, both Monday highs and
Monday night lows, will be just a degree or two warmer than
today/tonight.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
High amplitude mid-level
ridge in place to begin the extended period, with sensible weather
in the Ohio Valley in line with this pattern: above normal
temperatures. Light southerly winds around a broad surface high off
the east coast will provide above normal dewpoints as well; however,
without much in the way of triggers, precipitation should be limited
to scattered diurnal showers and storms.

This pattern remains in place until Thursday, when a progressive
northern stream shortwave shifts southeast into the Great Lakes.
This will help push a cold front south across the Ohio Valley late
Thursday into Friday morning. The best chance of organized showers
and storms should occur ahead of this front. At the current time,
bulk shear appears best to the north associated with the shortwave,
but certainly will need to monitor as updated guidance arrives.

Most GEFS/EPS ensemble members clear the front south of the forecast
area by Saturday morning, with cooler and drier air arriving for the
weekend. There are a few members painting a slower front. With this
uncertainty, decided to keep low-end PoPs in the far south through
Saturday afternoon before clearing. Went with slightly cooler
Superblend on Sunday, which provides highs a bit below normal to
close out the weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Scattered to broken cumulus at the beginning of the period will
diminish at most places towards 00Z. Convection near KCVG/KLUK
will persist for another hour or two. A mid to high deck will
spread across the region. There is some uncertainty whether
these clouds will be thick enough to inhibit valley fog that
could impact KLUK. At this point, it appears that thinning will
be after 09Z allowing for a brief window for visibility to drop
there. Otherwise, just expect some additional cumulus to develop
again late in the TAF period.

OUTLOOK... Thunderstorms are possible, mainly in the afternoon
and evening each day, through Thursday. Thunderstorms will then
be possible Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Hogue
AVIATION...
Hazardous weather outlook, May 24, 3:54 AM EST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
454 AM EDT Sun May 24 2020

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-250900-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
454 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-250900-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
454 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon. Heavy rain and
localized flooding is possible with some of the storms this
afternoon into the early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 73 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

5 flood, 5 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Campbell

When
May 24, 3:13 PM EST to 3:15 PM EST
Where
Campbell County, 0.69 mi N of Claryville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.930, -84.380

Thunderstorm Wind, Kenton

When
May 24, 3:48 PM EST to 3:50 PM EST
Where
Kenton County, 0.69 mi SW of Maurice
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.992, -84.508

Several trees were downed along Wayman Branch Road.

Thunderstorm Wind, Kenton

When
May 24, 3:52 PM EST to 3:54 PM EST
Where
Kenton County, 2.14 mi NNW of Independence
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
38.960, -84.540

Two large tree limbs were downed near Summit View.

Flood, Campbell

When
May 24, 4:00 PM EST to 5:00 PM EST
Where
Campbell County, 0.97 mi W of Claryville to 1.01 mi W of Claryville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.920, -84.398

High water was reported on several streets in the Claryville area.

Flash Flood, Kenton

When
May 24, 4:45 PM EST to 5:45 PM EST
Where
Kenton County, 1.28 mi ESE of Ryland to 0.86 mi SE of Ryland
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.920, -84.450

Decoursey Pike was closed due to high water.

Flood, Pendleton

When
May 24, 4:45 PM EST to 5:45 PM EST
Where
Pendleton County, 0.91 mi SW of Caldwell to 1.24 mi NNW of Butler
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.790, -84.392

State Route 177 was closed due to high water.

Flash Flood, Campbell

When
May 24, 5:00 PM EST to 6:00 PM EST
Where
Campbell County, 3.23 mi W of Claryville to 3.49 mi W of Claryville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.920, -84.440

State Route 1936 was closed due to flooding.

Flood, Pendleton

When
May 24, 5:00 PM EST to 6:00 PM EST
Where
Pendleton County, 0.79 mi ENE of Meridian to 0.43 mi NW of Lynn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.783, -84.336

State Route 609 was closed due to high water.

Flash Flood, Boone

When
May 24, 5:15 PM EST to 6:15 PM EST
Where
Boone County, 2.1 mi SW of Walton to 2.18 mi SW of Walton
Cause
Heavy Rain
Reported by
Public
Coordinates
38.848, -84.627

A portion of Salem Creek Road was under water due to rapid rises on McCoys Fork.

Flash Flood, Grant

When
May 24, 5:30 PM EST to 6:30 PM EST
Where
Grant County, 2.07 mi S of Dry Ridge to 2.15 mi WNW of Williamstown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.650, -84.580

High water and flooding was reported along I-75 near Barnes Road.

Flash Flood, Bracken

When
May 24, 6:30 PM EST to 7:30 PM EST
Where
Bracken County, 3.22 mi SSW of Neave to 3.4 mi WNW of Milford
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.611, -84.212

High water was reported on Milford Road.

Flood, Pendleton

When
May 25, 2:30 PM EST to 3:30 PM EST
Where
Pendleton County, 0.08 mi E of Four Oaks to Four Oaks
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.630, -84.319

High water was reported on a portion of Liberty Ridge Road.

Flood, Bracken

When
May 25, 2:45 PM EST to 3:45 PM EST
Where
Bracken County, Augusta to 0.4 mi W of Augusta
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.770, -84.000

High water was reported on several streets in Augusta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882822, 882821, 882819, 882824, 882817, 882826, 882815, 882827, 882812, 882811, 882810, 882808, 882807.